To assess the risk of inflammatory bowel disease (IBD) in acne patients who are taking isotretinoin, Shadi Rashtak, MD, et al, conducted a retrospective, single-center study (JAMA Dermatology, December 2014). They reviewed the electronic medical records of 1,078 patients from 1995 to 2011 who were seeking acne treatment and had isotretinoin referenced in their records. In addition, the patients selected received ongoing local medical care (defined as having had a serum sample collected between 2006 to 2011).
Patients were divided into two groups: those with confirmed prior isotretinoin exposure (the exposed group, n = 576) and those who never received isotretinoin or received it after the diagnosis of IBD (the non-exposed group, n = 502). The researchers observed that IBD developed less frequently in the isotretinoin-exposed group vs. the non-exposed group (0.9% vs. 2.6%; P = 0.03; unadjusted odds ratio [OR], 0.33; 95% CI, 0.12-0.93; P = 0.04).
Though the study shows that isotretinoin exposure does not increase a patient’s risk of developing IBD, the writers note that this could be due to the small sample size. Since the rates of IBD actually decreased with isotretinoin use, they note that the anti-inflammatory and immune-modulating effects of isotretinoin may be worth exploring.